RSS Feed Print
Thanks JAB
sad lucy
Posted: Thursday, February 2, 2012 12:26 PM
Joined: 1/8/2012
Posts: 32


My husband is on  Aricept,Namenda,citlopram 40 mg,/remeron 15mg his diagnosis is AD and has had it about 4 years. His problem is when he goes to bed at night he has bad dreams which sometimes upset him in the morning. His other symptons are poor balance, of course memory problems, some anger which is often caused by frustation knowing he is losing his normal life.I talked to the nurse at the neurologist this morn and she said he is treating the AD the geratic psy is for other meds i should not be reading info on the internet! The med clozapine seems like like a very strong med she also stated that if the psy took him off the aricept and nemenda it would be okay, I am confused. He had a pet scan and mri at the beginning for the diagnosis???? HELP he has stated he is not taking the clozapine and going for a blood test every week He also shows signs of beginning Parkinson and has problems with his left leg seems to drag and now using a cane part of the time..  Thanks for your response
jfkoc
Posted: Thursday, February 2, 2012 3:51 PM
Joined: 12/4/2011
Posts: 17314


Not JAB but I have an opinion. Read everything you can...internet included!!!!!

 

My husband has Parkinson's. He has tremors and balance problems. I do think there are things like exercise which will help. Usual disclaimer..not diagnosed with AD.

 

Also my husband was taken off Aricept and Namenda  and improved. He has an appt with his neuro in a couple of week and we are going to talk  about Exelon.


JAB
Posted: Thursday, February 2, 2012 6:05 PM
Joined: 11/30/2011
Posts: 740


sad lucy wrote:
 i should not be reading info on the internet!
 

One of my husband's doctors told me that once.  We don't see him any more.    There's a lot of bad info on the web ... but a lot of good info, too.  And sometimes, that's the only place we find out what questions we should be asking the doctors.

 

I am also disturbed by the attitude that different doctors should be prescribing different meds.  To my mind, there needs to be an integrated approach, coordinated by a single doctor who is qualified to diagnose and manage dementias, including the behavioral problems they may cause.

 

Lucy, does either the neuro or the geripsych actually specialize in dementia patients?

 

Oh, my, where to start.

 

Aricept is well-known for causing vivid dreams.  That was the first thing I thought of when I saw you mention the problem.  If the Aricept is being administered at night, something as simple as giving it in the morning instead can get rid of them.  

However, Aricept can also trigger insomnia in many patients; and also irritability, aggression,  hostility, vertigo, ataxia, restlessness, nervousness and, less often, muscle spasms, gait abnormality, extrapyramidal syndrome, hypertonia, hypokinesia, etc.  I.e., it may be causing his anger, and what appears to be Parkinson's symptoms, and his problems with balance, etc.  Yes, those can all be caused by the Alzheimer's itself ... but too often, doctors assume it's the Alzheimer's when, actually, symptoms are caused by a drug.

Switching to one of the other cholinesterase inhibitors (Razadyne/galantamine or Exelon) may be more beneficial to a given Alzheimer's patient, both by minimizing adverse reactions and improving cognitive function.  See:  
http://www.alzcompend.info/?p=244 

 

 Now, Aricept could be causing many of his problems.  But ... the citalopram and/or remeron could be causing most or all of them, too.

Citalopram (Celexa) is one of the SSRIs (Selective Serotonin Reuptake Inhibitors) that may be prescribed for anxiety and insomnia, as well as for depression.  However, like other drugs in this category, it can have "paradoxical" side effects such as ... often causing insomnia or agitation.  It can cause hallucinations and delusions.  It can also cause impaired concentration, amnesia, and vertigo.

Remeron is another antidepressant, which is very potent.  It may help with insomnia.  However, it frequently causes dizziness, and abnormal dreams, abnormal thinking, and confusion; as well as agitation, anxiety, and vertigo.  Less often, it may cause hostility and emotional lability.

I'm disturbed by the emerging signs of Parkinson's and dragging leg.  I've noted above that Aricept could be causing those.  But ... so could the other drugs.  Citalopram can cause a variety of problems with movement, including "extrapyramidal disorder", abnormal gait, involuntary muscle contractions, dystonia, hypertonia, and ataxia (incoordination and unsteadiness).  Remeron frequently causes hypokinesia and hyperkinesia, and less frequently, ataxia, extrapyramidal syndrome, abnormal coordination, dystonia, etc.  It is even known to cause dementia, although that is rare.

Now, that's just looking at each drug individually.  When you look for potential drug interactions ... whoa!  Major interactions are possible between remeron and citalopram.  Plus citalopram can increase the plasma concentrations of Aricept, so if Aricept was causing some of the adverse effects mentioned above, citalopram would make them worse, and if not, citalopram could make the Aricept start causing adverse effects.

So ... you've got three drugs, all capable of causing the symptoms you're seeing in your husband, and instead of considering whether one or more of them is causing his problem, the doctor wants to ADD a new, and fairly toxic, drug?

And ... guess what ... major interactions are possible between clozapine and Remeron.  Major interactions are possible between clozapine and citalopram.  Moderate interactions are possible between clozapine and Aricept.  See:

http://www.drugs.com/interactions-check.php?drug_list=679-0,709-0,927-494,1551-936,1640-1015

Personally, I'd be much more inclined to see whether weaning him off of one or more of his meds, or at least, decreasing the dosage(s), would help.

Neither the citalopram nor the remeron can be stopped cold turkey -- that would be likely to cause serious withdrawal symptoms.

Figuring out what's bothering your husband, and which drug(s) to decrease in dosage or eliminate may require matching up when certain symptoms started up with when (and why) certain drugs were started.

Depending on when and why the citalopram and remeron were prescribed, I might be tempted to switch out his Aricept to another cholinesterase inhibitor first, and go from there.  

I might also consider switching out one or more of his doctors.

 



jfkoc
Posted: Friday, February 3, 2012 12:33 PM
Joined: 12/4/2011
Posts: 17314


another two cents....There can be dementia brought on by Parkinson's.

 

Do not panic...you will be able to sort things out...sometimes it takes a while.


JAB
Posted: Saturday, February 4, 2012 9:05 PM
Joined: 11/30/2011
Posts: 740


jfkoc wrote:

another two cents....There can be dementia brought on by Parkinson's.

 

 

That's true.  However, in Parkinson's disease dementia, the Parkinson's symptoms emerge at least a couple of years before the dementia symptoms start to show up ... and usually, it takes a lot longer than that for dementia to develop.  So it doesn't sound like PDD.